← Return to Protracted Benzo withdrawal

Discussion
aarniek (@aarniek)

Protracted Benzo withdrawal

Depression & Anxiety | Last Active: Jun 14 9:24am | Replies (323)

Comment receiving replies
@aarniek

Anyone found anything that helped this brutal condition so you could have any sort of life again? I am on 8 different Benzo withdrawal sites including benzo buddies and found zero help!

Jump to this post


Replies to "Anyone found anything that helped this brutal condition so you could have any sort of life..."

Hi @aarniek,
I am so sorry to hear of your troubles with Ativan and other benzo’s. I can share my story to provide some hope…please don’t be discouraged by anything I share. I don’t know why my withdrawal was relatively easy but here goes…I was on Ativan (2-3 mg daily)and clonazepam (2 mg daily) for over a decade. It was prescribed mainly to help reduce anxiety, although my primary condition was depression. I mainly took it at night (Ativan and Clonaz together) to put me to sleep and keep me asleep. Over the 10 yrs I was also on SSRIs. In the past 4 yrs, they added Seroquel to my drug mix to stop suicidal ideation.On top of all that, I was on hydromorphone and oxy’s for a chronic pain condition.
In the past 9 months, I decided it was time to try coming off of as many meds as possible-I was just so tired of feeling groggy and fuzzy and having little ability to concentrate and experiencing memory impairment. I met once with an addictions psychiatrist who designed a withdrawal schedule for me. I was too afraid to read anything on sites like benzobuddies because people had told me so many bad stories about how it might be impossible for me to come off the meds without terrible side effects. So, I guess ignorance was bliss for me-I really tried to go into the process without reading anything on it.
I decided to get as physically healthy as I could while starting to taper so I started Weight Watchers which really helped me stop eating junk food and highly processed food-I think this made a huge difference for me as I’d never really cleaned up my diet. I lost 35 lbs in the first 20 weeks and was getting lots of exercise- walking 45 minutes/day and swimming 2-3 times per week. In retrospect I think the change in diet and the exercise really helped with lessening any anxiety symptoms as I weaned off the drugs.
We started with weaning me off Seroquel and then we attacked the opiates. I weaned off the extended release opiates first and used the oxy for any breakthrough pain. Then I tapered off the oxy dosage and do not use it at all now. Amazingly it turns out that my pain is tolerable without drug intervention-I was just too stoned all those years to realize the pain wasn’t so bad anymore.
Then we attacked the benzos…starting with the ativan. I tapered off over a period of approx 6 weeks, and boosted the clonazepam while withdrawing from the ativan. In the past 8 weeks I have been tapering off the Clonaz (which was bumped up to 3 mg nightly) and am now down to .75mg nightly. I just saw my psychiatrist and we’ve decided to stay at the .75 level until I get through our rainy winter season here-SAD is an issue for me.
But there’s so much good news in all this. My energy level is good, I wake up alert most days after 8 hrs sleep, I have not had any suicidal thoughts for 2 months, no panic attacks, not clinically depressed, no longer wear plus-sized clothes :)…I’m still a bit overwhelmed by financial stresses but can at least start to problem-solve with some clarity (which had been impossible for the past decade-I would just cry when any of life’s little bumps in the road occurred).
I don’t know what kind of medical support you have available but I have to say that seeing an addictions psychiatrist to develop my plan was an important first step. I also suspect that changing my diet (for real) and getting more exercise played a huge part in my process.
I am mad at my previous psychiatrist (who is now retired) for never red-flagging the long-term impact of the drugs he was prescribing me, but I am so grateful to be off the Seroquel, Ativan and on the way to being off the clonazepam as well.
I still take SSRI’s for the depression but am so happy to be relatively drug-free. I never would have thought I could have reached this place, so please don’t give up. You will be in my prayers and thoughts.

Hi, @aarniek, I can give you 2-3 perspectives in suffering from withdrawal. First and foremost – I feel the utmost empathy for you! Benzo withdrawal is horrible. It’s only supposed to be prescribed as temporary in order for a person to use non – med coping skills while realizing you control yourself, a situation doesn’t control you. The doctors forget to enforce that, let alone even say it. Benzos should be temporary! Even with the most severe cases of trauma, the care providers should see to it the patient is being given appropriate therapy to give them their power back. You should have very, VERY slowly been weaned off of them due to seizure potential, let alone FULL BLOWN panic attacks! We become dependent on not having to deal with intense emotions bc we have a pill to mute them to a tolerable level. Once the pull has been discontinued, you have what you had before or worse-nothing.
Your brain has to catch up. Benzos push serotonin and other hormones of of whack and unfortunately it takes time for the brain to catch up.
As a counselor, I suggest (and practice) good sleep hygiene, moderate daily physical activity, meditation, Journaling, aromatherapy, massage, candles, swimming, anything to increase endorphins – the more of these things you do that make you feel physically more healthy, the faster you will get back into synch of whatever normal is for you.
Best,
Suzanne, MEd, CRADC, LPC

Live in Florida- waterfront/pool- surely if I could get to my pool I would ! This muscle tightness is so strong that it takes all I have to get to a treadmill next to my chair and do 5 minutes,after which I struggle to sit back down! I have no mental issues and if I sit with my head back in my recliner the tightness is only in my head and neck and tolerable ,but as soon as I stand ,it’s all back and back breaking back! In the early days of withdrawal ,when I could still walk ,my neurologist gave me every muscle relaxer there was and they all made me worse ! Before stopping the Benzo I was swimming and exercising daily . I weigh 136 # so I am thin ,but that has not helped! I really thought I was going to get over this in a year and try to be upbeat,but it’s getting so hard and my wife has her life on hold waiting on me for everything ! Thank you for responding ,it’s appreciated!

Never, never, never give up! They say the more you move (don’t go rock climbing or nothin’), the muscles loosen and get used to that movement loosening those muscles a little at a time. This develops more stability. Again, I hate it that you’re in pain. We can be sisters in pain. No that sounds horrible. Sisters in recovery! You can private message me if you want to connect by text or whatever. I always have time between clients to help. Have a good weekend!
Suz

Guess what ,no pain associated with this insane muscle tightness ! Tension headache is tolerable and the back only hurts when I stand and it varies from severe to tolerable ,so if it’s severe I sit back down and it’s gone ! So as far as exercise I have a treadmill next to my chair and thy to do 5 minutes a day as I have a handle to hold on to ,but the most I have been able to do was a few times 12 minutes ! Probably not a factor ,but I am a thin 135# ! Thank you for responding and in almost 4 years no one not even 2 neurologists have been able to help!

Hey @suzz, you’ll notice that I removed your email from the discussion board. We encourage members to use the private message function to share contact information. Private messaging is secure. Posts to the discussion board are public and want to keep members safe and avoid your getting unwanted spam, etc.
Thanks
Colleen
Community Director.

Yeah I asked about it , sorry !

No problem, Suzz.

It’s now almost July 2017 and I have gotten no better in fact I took an OTC pill( one) and 4 days later I am having severe symptoms like never before! I have a pool but since 2013,after stopping my Benzo,I have not been able to even get to my pool ,muscle stiffness is still beyond belief!

My neurologist said the tight muscles cause them to get stronger and it’s why my tightness keeps getting worse!

I have been looking for 2 years. No help from local does or neurologists that we traveled 5 hours to see who were really brilliant but refused to read any information given to the on prolonged benzo withdrawal syndrome. Wickepedia , under prolonged benzo withdrawal syndrome,has a fair amount of info. I just today discovered that hydrocodone works on the MU receptors so my husband can use it for muscle ( fasciculations, spasms)and bone pain. He had many other symptoms but he needs something for pain and this works. He had been on a prescription NSAIDS for arthritis and I discovered a year into his withdrawal symptoms that you can not take NSAIDS. Today I found out that any medication, herb, drink, food or supplement that attaches to the GABAreceptor site will worsen the withdrawal symptoms, so that means no caffeine, alcohol,vitamin B or D, magnesium, no anti depressants, also there is a group of antibiotics,Cipro is part of that group, that will intereact poorly on any one who is on benzos or in withdrawal symptoms from them. I hope this can be of help to you. Good luck.

The only thing is to not put anything in your body that stimulate the GABA receptors. No caffiene alcohol sugar sucralose aspartame gabonza beans monounsodium glutamate. This may not be a complete list. MSG is in anything that is processed. Anything boxed or canned. Fresh or frozen. Check out keto and paleo diet. I promise this helps.

  Request Appointment